Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 28, NWS Des Moines, IA

April 30, 20244 counties in Iowa

NWS Des Moines, IA issued this tornado warning at Apr 30, 2024, 7:40 PM CDT for 4 counties in Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2024, 7:40 PM CDT (00:40 UTC)
Expired
Apr 30, 2024, 8:30 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Appanoose County, IA, Davis County, IA, Monroe County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:50 PM CDTHAIL 1.251 E Rathbun, IADelayed report - social media picture of hail north of Centerville.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:33 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

337 
WFUS53 KDMX 010040
TORDMX
IAC007-051-135-179-010130-
/O.NEW.KDMX.TO.W.0028.240501T0040Z-240501T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
740 PM CDT Tue Apr 30 2024

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southeastern Monroe County in south central Iowa...
  Western Davis County in southeastern Iowa...
  Southwestern Wapello County in southeastern Iowa...
  Appanoose County in south central Iowa...

* Until 830 PM CDT.

* At 739 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Mystic, or 5 miles northwest of Centerville,
  moving east at 35 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Centerville, Rathbun Lake, Mystic, and Rathbun around 745 PM CDT.
  Udell around 750 PM CDT.
  Lake Sundown and Unionville around 755 PM CDT.
  Lake Wapello State Park around 805 PM CDT.
  Drakesville around 815 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Rathbun, Lake Wapello State Park, Mystic, Honey Creek State Park,
Udell, Sharon Bluffs State Park, Drakesville, Centerville Municipal
Airport, Moulton, and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4069 9306 4086 9307 4093 9246 4066 9245
TIME...MOT...LOC 0039Z 266DEG 31KT 4078 9296 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Dodson
1 follow-up statement
665 
WWUS53 KDMX 010100
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
800 PM CDT Tue Apr 30 2024

IAC007-051-135-179-010130-
/O.CON.KDMX.TO.W.0028.000000T0000Z-240501T0130Z/
Monroe IA-Davis IA-Wapello IA-Appanoose IA-
800 PM CDT Tue Apr 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN MONROE...WESTERN DAVIS...SOUTHWESTERN WAPELLO AND
NORTHEASTERN APPANOOSE COUNTIES...

At 800 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Udell, or 8 miles northeast of Centerville, moving
east at 35 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Unionville and Lake Wapello State Park around 805 PM CDT.
  Drakesville around 815 PM CDT.

Other locations impacted by this tornadic thunderstorm include Lake
Wapello State Park, Moulton, Udell, Sharon Bluffs State Park,
Unionville, Drakesville, and Moravia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4068 9285 4088 9286 4093 9246 4066 9245
TIME...MOT...LOC 0100Z 266DEG 31KT 4079 9272 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Dodson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 30, 6:41 PM CDT, 59 minutes earlier. Its key messages:

  • Enhanced Risk This Afternoon/Evening for Very Large Hail and Damaging Thunderstorm Winds
  • Heavy rain and marginal severe weather Wednesday night into Thursday. Localized hydrology impacts possible.
  • Active weather resumes this weekend and at the beginning of next week.
Area forecast discussion, Apr 30, 6:41 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
641 PM CDT Tue Apr 30 2024

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Enhanced Risk This Afternoon/Evening for Very Large Hail and
  Damaging Thunderstorm Winds
- Heavy rain and marginal severe weather Wednesday night into
  Thursday. Localized hydrology impacts possible.
- Active weather resumes this weekend and at the beginning of
  next week.

&&

.DISCUSSION...
Issued at 255 PM CDT Tue Apr 30 2024

Upper air analysis paints a broad area of troughing over southwest
Canada with embedded shortwave energy propagating around the
feature. One of note in the northern Plains will generate severe
weather for Iowa today as it ejects across the region this
afternoon. A secondary surface low placed over Nebraska will
begin to phase into the main system, but will work together to
intensify low level moisture advection. This process was already
noticeable this morning as an advection wing of showers and
storms progressed into the state, outrunning the instability
axis. High dew point values will pool along an approaching cold
front in the west, driving CAPE values into the 1000s range in
southwest Iowa. Wind fields are favorable for storm organization
with 50kt+ winds out of the West at H500 paired with diffluent
flow aloft and enhanced southerly low level flow mentioned
earlier.

The wind field is near textbook for dominating right-moving
supercells. Plenty of directional and speed shear aloft with an
impressive looking low level wind field. The highest confidence
threats would be hail and wind with storms, especially in the early
stages of their lives when they are discreet. Large rotating
updrafts with sufficient instability and ventilation are primed for
large hail production. The 18z OAX sounding further supports hail
production with 700-500mb lapse rates valued at 8.3 C/km. Inverted-v
soundings below will allow for the acceleration of cold pools and,
consequently, severe winds. Can expect possible hail in excess of 2
inches with larger storms and winds approaching 70mph in the
favorable downdraft regime. Some uncertainty lingers on how these
two threats will evolve as the sun sets and the LLJ influence
increases. CAMs illustrate a gradual evolution of a linear mode of
sorts with embedded UH streaks in the line. Thu UH streaks are large
from the anticipated large updraft regions of storms with some
updrafts noticeably deviating off Bunkers motion and into the better
instability, further increasing the streamwise vorticity ingest.
Whatever cell/cluster can get going along the instability axis will
likely be the dominating storm and inhibit upscale growth of cells
further to the north of it. CAMs have been consistent in placing
this storm somewhere in central Iowa, but cannot say in certainty
who would be directly impacted.

Now, to cover the tornado threat. As it sits, there is a 5% risk of
a tornado within 25 miles of of a point. If you observe soundings
from the RAP for this afternoon, the tornado chances appear to be
higher. The main difference is in the LCLs. Consensus for the area
appears to be LCLs generally around 1500m which is too high for
tornadoes. The RAP has some consistency in its run in really pooling
moisture along the cold front this afternoon, lowering the LCLs to
favorable heights for tornadoes. If the LCLs in the environment are
lower, the storm will be able to ingest some of the streamwise
vorticity found in the lowest km of the environment. Helicity values
in this region of the atmosphere are in the 100s which is more than
enough for tornadogenesis. That all being said, we are not expecting
tornadoes to be the primary threat today, but that doesn't mean they
aren't out of the question. The potential for tornadoes is higher
the further into the moisture axis you traverse as this will be the
region of the best potential for lower cloud bases. A close analysis
of the near storm environment will be needed as the storms involve
because further environmental factors such as boundary ingestion
could further encourage tornadogenesis.

A brief pause in precipitation is expected during the daytime
Wednesday, but the Gulf opens up again through the day ahead of
another approaching area of low pressure which will work to enhance
jet speeds Wednesday evening and overnight, generating PWAT values
nearing 1.5 inches in the southwest. Warm cloud depths will
exceed 3500m. An MCS is anticipated to move into portions of
southern Iowa ahead of even more rainfall anticipated with the
main shortwave during the day Thursday. The MCS will settle for
a path generally along wherever the instability axis sets up
across the south. Consequently, the recovery of instability for
Thursday will be questionable, causing uncertainty in severe
weather chances. Nonetheless, the LLJ with advance further into
the state through the day and continue to support additional
rainfall statewide. Climatologically, PWAT and specific humidity
values are in the upper 90th percentiles and near the top of the
GEFS QPF model climatology. The ECMWF EFI covers much of the
state in values between 0.7 and 0.8. The same area is circled in
a shift of tails contour, signifying further that the QPF
amounts are near the top of the model climatology. The grand
ensemble 24 hour QPF exceeds 1 inch for especially the southern
part of the state, given that this is a course output, locally
high amounts are possible and will be better evaluated as the hi
res window captures the event fully. Some river response is
expected with HEFS putting some sites in action stage.

The rest of the period remains mild and active with additional rain
chances returning over the weekend. Temperatures will remain near 70
degrees. Active weather remains the theme into early next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 640 PM CDT Tue Apr 30 2024

A line of severe thunderstorms currently moving across central
Iowa to impact the terminals now thru 02-03Z. MVFR/IFR cigs and
vsbys to accompany these storms. Severe weather possible
w/strongest storms to include hail and damaging winds. Skies
quickly clear back to VFR behind with winds easing and becoming
westerly through the overnight hours into the daylight hours on
Wed. Chances for rain/lower CIGS to return Wed evening as the
next weather system approaches from the SW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jimenez
AVIATION...Percha
Hazardous weather outlook, Apr 30, 4:04 AM CDT, 15 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
404 AM CDT Tue Apr 30 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-010915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
404 AM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorm chances increase by late afternoon and through the
evening hours. Some of the storms will likely be strong to severe
and capable of producing large hail and damaging winds. A few
tornadoes are possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are likely late Wednesday through
Thursday, followed by lower end chances late in the week and
into the weekend. The severe weather threat looks low at this
time, but will continue to be evaluated in the coming days.
Moderate to locally heavy rains are anticipated which may lead to
standing water on fields and roads, as well as within bank rises
on rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late this afternoon and evening.

In the hours before

Local storm report, Apr 30, 6:49 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
649 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     Hail             4 NNW Osceola           41.09N 93.80W
04/30/2024  M1.00 Inch       Clarke             IA   Trained Spotter

            Spotter relayed copious amounts of hail, up
            to quarter in size. Just west of I-35
            between Osceola and Truro. Location and time
            estimated from radar.

&&
Local storm report, Apr 30, 6:57 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
657 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Hail             1 N Garden Grove        40.84N 93.61W
04/30/2024  M1.00 Inch       Decatur            IA   Emergency Mngr

            EM relayed image of quarter sized hail just
            north of Garden Grove. Time estimated from
            radar.

&&
Local storm report, Apr 30, 7:03 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
703 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             1 N Perry               41.86N 94.10W
04/30/2024  E1.00 Inch       Dallas             IA   Public

            Relayed by broadcast meteorologist. Delayed
            report, time estimated by radar.

&&
Local storm report, Apr 30, 7:13 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
713 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Funnel Cloud     6 W Lacona              41.19N 93.50W
04/30/2024                   Warren             IA   Trained Spotter

&&

BSS
Local storm report, Apr 30, 7:26 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
726 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tornado          3 NE Millerton          40.88N 93.26W
04/30/2024                   Wayne              IA   Emergency Mngr

            Suspected brief tornado near Millerton with
            damage (outbuildings and power poles).

&&
Local storm report, Apr 30, 7:38 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
738 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Hail             Lorimor                 41.13N 94.05W
04/30/2024  M1.75 Inch       Union              IA   Public

            Delayed report by Trained Spotter, measured
            up to 1.75 inch hail stones. Shredded
            leaves.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:00 PM CDTSevere Thunderstorm WarningDMXMarion, Warren18 min
Apr 30, 7:11 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne38 min
Apr 30, 7:24 PM CDTTornado Warning Tornado observedDMXAppanoose, Lucas, Monroe, Wayne31 min
Apr 30, 7:35 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Mahaska, Monroe, Wapello55 min
Apr 30, 8:03 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe42 min
Apr 30, 8:17 PM CDTTornado WarningDMXDavis43 min
Apr 30, 8:31 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAppanoose, Davis, Monroe, Wapello44 min
Apr 30, 9:09 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello36 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.